Customize your JAMA Network experience by selecting one or more topics from the list below.
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Not all submitted comments are published. Please see our commenting policy for details.
Vilcu A, Sabatte L, Blanchon T, et al. Association Between Acute Gastroenteritis and Continuous Use of Proton Pump Inhibitors During Winter Periods of Highest Circulation of Enteric Viruses. JAMA Netw Open. 2019;2(11):e1916205. doi:https://doi.org/10.1001/jamanetworkopen.2019.16205
Is continuous use of proton pump inhibitors (PPIs) associated with an increased risk of acute gastroenteritis during periods of highest circulation of enteric viruses?
In this matched cohort study comparing 233 596 patients receiving continuous PPI therapy with 626 887 patients not receiving PPI therapy, the adjusted relative risk of occurrence of acute gastroenteritis during periods of highest circulation of enteric viruses was 1.81 times higher in patients receiving continuous PPI therapy than in those not receiving PPI therapy.
Continuous PPI use may be associated with an increased risk of enteric viral infections.
An increased risk of acute bacterial enteric infections has been reported among patients receiving proton pump inhibitor (PPI) therapy. The risk of acute gastroenteritis (AGE) of viral origin associated with continuous PPI exposure has been less studied.
To investigate the association between continuous PPI therapy and AGE occurrence during winter epidemic periods when the circulation of enteric viruses is the highest.
Design, Setting, and Participants
A matched cohort study was performed using a prospectively collected drug dispensing database from a large panel of community pharmacies in continental France. All patients recorded in the database during the 2015 to 2016 winter season, with documented age, sex, and use of an identifiable regular panel pharmacy, were eligible for the study. Each patient exposed to continuous PPI therapy was matched to 3 unexposed patients, according to year of birth, sex, and identifiable regular panel pharmacy. Analyses were performed between January 2017 and December 2018.
Continuous PPI use during the 2015 to 2016 AGE winter epidemic.
Main Outcomes and Measures
The occurrence of at least 1 AGE episode during the 2015 to 2016 AGE winter epidemic was the main outcome. Episodes of AGE were identified using a previously validated algorithm based on drug dispensing data. Relative risks of AGE were estimated using a multivariable log-binomial model adjusted for age, sex, and treatments for chronic conditions.
There were 233 596 patients receiving PPI therapy (median [interquartile range] age, 71 [62-81] years; 55.8% female) and 626 887 matched patients not receiving PPI therapy (median [interquartile range] age, 70 [61-80] years; 56.3% female) included in the analyses. At least 1 AGE epidemic episode was identified in 3131 patients (1.3%) receiving PPI therapy and in 4327 patients (0.7%) not receiving PPI therapy. The adjusted relative risk of AGE for those receiving PPI therapy was 1.81 (95% CI, 1.72-1.90) for all ages considered, 1.66 (95% CI, 1.54-1.80) among those aged 45 to 64 years, 2.19 (95% CI, 1.98-2.42) among those aged 65 to 74 years, and 1.98 (95% CI, 1.82-2.15) among those aged 75 years and older.
Conclusions and Relevance
Continuous PPI therapy was associated with an increased risk of developing AGE during periods of highest circulation of enteric viruses. These findings support the hypothesis that PPI use is associated with an increased risk of enteric viral infections.
Create a personal account or sign in to: